New York, 2012Heavy Snow in New York, January 2 to 3, 2012
January 2 to 3, 2012 · NWS BGM · 1 event in 1 county or zone
A very cold arctic air mass spread over the relatively warm Lake Ontario, causing 5 to 9 inches of lake effect snow in northern Onondaga County. The snow started on the evening of January 2nd and lasted into the morning of January 3rd before diminishing.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold arctic air mass spread over the relatively warm Lake Ontario, causing 5 to 9 inches of lake effect snow in northern Onondaga County. The snow started on the evening of January 2nd and lasted into the morning of January 3rd before diminishing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 2, 3:07 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 2, 3:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
307 PM EST MON JAN 2 2012
.SYNOPSIS...
A NORTWEST FLOW OF VERY COLD AIR ACROSS THE MILDER LAKES WILL
BRING SNOW TO THE AREA INTO WEDNESDAY. GUSTY WINDS WILL RESULTING
IN BLOWING SNOW AND LOW VISIBILITIES AT TIMES. ALONG WITH THE
SNOW...THE COLD AIR WILL BRING WIND CHILL VALUES WILL BELOW ZERO
INTO WEDNESDAY.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
INTRSTG LE EVENT UNDERWAY WITH UNSEASONABLY COLD AIR BLOWING
ACROSS THE UNSEASONABLY MILD LAKES. LRG CAPE VALUES WITH THE DEEP
COLD AIR HAS RESULTED IN A MORE CELLULAR EVENT SO FAR...BUT WITH
SOME IMPRSV 35 TO 40 DBX RETURNS IN THE SNOW COMING OFF THE LAKE
AND INTO THE XTRM NRN FCST AREA. MODELS INSIST THAT THE FLOW WILL
BECOME NWLY LTR THIS AFTN AND EVE AND CONCENTRATE THE LAKE ONTARIO
SNOW MORE INTO THE CNTRL PART OF THE NRN CWA AND OUT OF ONEIDA
CNTY. STILL THOUGH...THE MODELS...PARTICULARY THE HRR DOES NOT
SNOW WELL ORGANIZED BANDS DVLPG...BUT WITH THE FVRBL
FLOW...GOOD INSTABILITY INTO THE DENDRITE ZONE...SEEMS LIKE A GOOD
BET FOR GOOD SNOW ACCUMS IN THE NRN CWA INTO TUE NGT.
GNRLY LEFT ACCUMS AND FLAGS WHERE THEY ARE...WITH SOME
ADJUSTMENTS. LWRD THE STRM TTL AMTS OVER NRN ONEIDA WHERE TRHE
CELLUAR NATURE OF THE SNOW DURING THE DAYLIGHT KEPT ACCUMS DOWN SO
FAR. ALSO...LOOKS LIKE GOOD OROGRAPHIC LIFT WILL HELP INCRS AMTS
OVER TRHE HIGHER AREA OF THE CATS...PARTICULARLY IN THE XTRM EAST
WHERE LTL OR NO ACCUMS WERE FCST.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
MODELS BRING A SHORT-WAVE THROUGH DURING THE DAY ON WEDNESDAY WITH
SOME WAA HELPING PRODUCE LIFT. CHANCE POP AT THIS TIME UP ACROSS OUR
NORTHWEST ZONES WITH SLIGHT CHANCE TO THE SE. STILL COLD ENOUGH FOR
SNOW. BEHIND THE SHORT-WAVE WEDNESDAY NIGHT THE FLOW GOES BACK TO
WEST AND NORTHWEST BRINGING LAKE EFFECT BACK INTO THE PICTURE
THROUGH MIDDAY THURSDAY WITH A CANCE OF SNOW SHOWERS. THEN ANOTHER
SHORT-WAVE RIDGE BUILDS IN OVER THE AREA WARMING THINGS A LITTLE BIT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
330 AM UPDATE...
TUESDAY NIGHT...850 MB RIDGE STILL NOT EXPECTED TO CREST OVER THE
AREA UNTIL 12Z WEDNESDAY...SO LAKE EFFECT SNOWS WILL CONTINUE ON A
310/320 FLOW ESPECIALLY THE FIRST HALF OF THE NIGHT. AFTER
MIDNIGHT HOWEVER INVERSION HEIGHTS CONTINUE TO LOWER AND DRIER AIR
WORKS IN WHICH WILL BE ENOUGH TO DIMINISH LAKE SNOWS TO SCT.
FLURRIES AND A FEW SNOW SHOWERS AS FLOW BACKS TOWARD 300.
WEDNESDAY/THURSDAY...CONTINUED WITH SLIGHT CHANCE TO LOW CHANCE
ESPECIALLY ACROSS THE NORTHERN PART OF OUR CWA AS TWO DISTURBANCES
MOVE THROUGH AND WE ARE STILL COLD ENOUGH FOR SOME LAKE EFFECT
SNOW ON A WEST TO WEST-NORTHWEST FLOW. CONFIDENCE THOUGH DURING
THIS PERIOD IS NOT VERY HIGH WITH SOME MODEL DIFFERENCES NOW AND
WITH RECENT MODEL RUNS.
FRIDAY THROUGH SUNDAY...FOLLOWED HPC GUIDANCE THROUGH THE PERIOD.
OVERALL HEIGHTS BUILD THROUGH SATURDAY WITH A GRADUAL WARMING
TREND. NO HUGE PRECIPITATION MAKERS BUT STILL FAST MOVING
DISTURBANCES...ESPECIALLY ACROSS THE NORTHERN PART OF THE
CWA...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST.
PTYPE WILL BE RAIN SATURDAY BEFORE WE COOL ENOUGH BY SUNDAY AS
HEIGHTS FALL AND ALLOW THE POSSIBILITY FOR SOME SNOW.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
FOR KAVP AND NORTHEAST PA...GENERALLY VFR THOUGH 06Z...LOCAL MVFR
CIGS AND VSBYS OVER HIGHER TERRAIN IN SNOW SHOWERS. AFT 06Z MVFR
CIGS BECOMING PREDOMINENT AS WINDS 15 TO 20KTS SHIFT TO NW WITH
LOCAL IFR CIGS AND VSBYS IN SNOW SHOWERS.
LAKE EFFECT SNOW BAND OFF OF LAKE ERIE PRODUCING MVFR CIGS AND
LOCAL IFR VSBYS IN SNOW SHOWERS ACROSS THE SOUTHERN TIER OF NY. AS
INSTABILITY INCREASES THIS AFTERNOON SNOW SQUALLS ARE POSSIBLE.
THIS PATTERN WILL CONTINUE INTO THE EVENING. THEN THE WEST WINDS
15 TO 25 KTS WILL BEGIN TO SHIFT MORE NORTHWEST AND THE SNOW OVER
THE SOUTHERN TIER WILL SHIFT TO MULTI-BANDS OFF OF LAKE ONTARIO
WITH PERHAPS ENHANCEMENT OFF THE FINGER LAKES THROUGH THE MORNING
HOURS TUESDAY. IFR CONDITIONS WILL BECOME MORE PROMINENT IN SNOW
AND BLOWING SNOW THROUGH THE MORNING HOURS.
ACROSS THE FINGER LAKES AND MOHAWK VALLEY...GENERALLY VFR TO START
WITH LOCAL MVFR CIGS AND VSBYS IN SNOW SHOWERS. WINDS WEST 20 KT
WITH GUST TO 30 KT. ONTARIO SNOW BAND IS TO THE NORTH AND WILL
EVENTUALLY MOVE SOUTHWARD AFT 22Z WITH IFR CIGS AND VSBYS IN
SNOW SHOWERS INCREASING BY 00Z. AFT 09Z WINDS WILL HAVE SHIFTED TO
FROM THE NORTHWEST 15 TO 25 KTS AND THE BAND WILL MOVE SOUTHWEST
OF KRME. KSYR WILL BE IN THE HEART OF BANDS WITH LIFR VSBYS IN SNOW
AND BLOWING SNOW THROUGH THE MORNING.
.OUTLOOK...
TUESDAY AFTN AND TUE NGT...IFR/MVFR CIGS VSBYS IN LAKE EFFECT SNOW NY
TERMINALS. BRIEF MVFR POSSIBLE IN SNOW SHOWERS AT KAVP.
WED...MAINLY VFR. MVFR POSSIBLE IN AFTERNOON OR EVENING SNOW
SHOWERS.
THUR....VFR....WITH SOME MVFR POSSIBLE IN LIGHT SNOW FAR NORTHERN TERMINALS.
FRI...GENERALLY VFR. MVFR POSSIBLE NORTHERN AREAS.
SAT...GENERALLY VFR. BRIEF MVFR POSSIBLE WITH CHANCE SHWRS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...LAKE EFFECT SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM EST
TUESDAY FOR NYZ015>017-023-025-046-055>057.
LAKE EFFECT SNOW WARNING UNTIL 10 AM EST TUESDAY FOR NYZ009.
LAKE EFFECT SNOW WARNING FROM 6 PM THIS EVENING TO 6 PM EST
TUESDAY FOR NYZ018-036-037-044-045.
LAKE EFFECT SNOW ADVISORY UNTIL 10 AM EST TUESDAY FOR NYZ022.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...BMW
LONG TERM...HEDEN
AVIATION...BMWHazardous weather outlook, Jan 2, 3:23 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EST MON JAN 2 2012
NYZ018-036-037-044-045-032030-
ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
323 PM EST MON JAN 2 2012
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
WIND CHILL VALUES MAY BE LOW ENOUGH FOR A WIND CHILL ADVISORY
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. CONTINUE TO CHECK
BACK WITH THE FORECAST FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ024-062-PAZ038>040-032030-
CHEMUNG-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
323 PM EST MON JAN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LAKE EFFECT SNOW SHOWERS AND SQUALLS WILL BRING 1 TO 2 INCHES OF
SNOW OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WIND CHILL VALUES MAY BE LOW ENOUGH FOR A WIND CHILL ADVISORY
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. CONTINUE TO CHECK
BACK WITH THE FORECAST FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ015>017-023-025-046-055>057-032030-
YATES-SENECA-SOUTHERN CAYUGA-SCHUYLER-TOMPKINS-OTSEGO-TIOGA-BROOME-
DELAWARE-
323 PM EST MON JAN 2 2012
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 6 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
WIND CHILL VALUES MAY BE LOW ENOUGH FOR A WIND CHILL ADVISORY
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. CONTINUE TO CHECK
BACK WITH THE FORECAST FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-032030-
NORTHERN ONEIDA-
323 PM EST MON JAN 2 2012
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
WIND CHILL VALUES MAY BE LOW ENOUGH FOR A WIND CHILL ADVISORY
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. CONTINUE TO CHECK
BACK WITH THE FORECAST FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ022-032030-
STEUBEN-
323 PM EST MON JAN 2 2012
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
WIND CHILL VALUES MAY BE LOW ENOUGH FOR A WIND CHILL ADVISORY
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. CONTINUE TO CHECK
BACK WITH THE FORECAST FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ043-044-047-048-072-032030-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
323 PM EST MON JAN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A DUSTING TO AN INCH OF SNOW IS POSSIBLE IN SNOW SHOWERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SIGNIFICANT ARCTIC OUTBREAK WILL IMPACT THE REGION LATER TODAY
THROUGH WEDNESDAY. GUSTY WINDS...ALONG WITH THE COLDEST
AIR AND WIND CHILLS SO FAR THIS SEASON...ARE EXPECTED LATER TODAY
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Onondaga
- When
- January 2, 5:00 PM EST to January 3, 8:00 AM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Lake effect snow began the evening of January 2nd, and lasted into the morning of January 3rd. The heavier snow was focused on northern Oneida County. Higher amounts included 8.4 inches measured by the public 1 mile east-northeast of Cicero, and 9.3 inches measured by a trained spotter 1 mile south-southwest of Sandy Bay.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 2, 20121 death · 6 injured · 2 events
- Rip Current and High Surf in California, January 2 to 6, 20121 death · $1,000 · 2 events
- Heavy Snow and Winter Weather in Pennsylvania, January 2 to 3, 201217 injured · 4 events
- Winter Weather in Kentucky, January 2, 20129 injured · 12 events
- Lake-Effect Snow in New York, January 2 to 3, 2012$93,000 · 5 events
- Winter Weather in Kentucky, January 2, 2012$35,000 · 10 events
- Strong Wind in New Jersey, January 2, 2012$20,000 · 21 events
- Winter Weather in North Carolina, January 2 to 3, 201216 events
- Winter Weather in Ohio, January 2, 201214 events
- Strong Wind in Pennsylvania, January 2, 2012$10,000 · 10 events
- Strong Wind in Maryland, January 2, 2012$5,000 · 5 events
- Strong Wind in Delaware, January 2, 2012$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360206.